Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 15, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 30, 2020, 12:47 PM MST for Mohave County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2020, 12:47 PM MST (19:47 UTC)
- Expired
- Aug 30, 2020, 1:30 PM MST
- In force
- 43 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 128 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906 WUUS55 KVEF 301947 SVRVEF AZC015-302030- /O.NEW.KVEF.SV.W.0015.200830T1947Z-200830T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Las Vegas NV 1247 PM MST Sun Aug 30 2020 The National Weather Service in Las Vegas has issued a * Severe Thunderstorm Warning for... Central Mohave County in northwestern Arizona... * Until 130 PM MST. * At 1245 PM MST, a severe thunderstorm was located 8 miles east of Blake Ranch Road, or 21 miles east of Kingman, moving east at 5 mph. HAZARD...60 mph wind gusts and quarter size hail. SOURCE...Radar indicated. IMPACT...Hail damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of central Mohave County. This includes Interstate 40 in Arizona between mile markers 68 and 85. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move immediately to shelter inside a strong building. Stay away from windows. && LAT...LON 3506 11374 3523 11379 3535 11354 3507 11343 TIME...MOT...LOC 1945Z 259DEG 11KT 3516 11365 HAIL...1.00IN WIND...60MPH $$ JA
2 follow-up statements
017 WWUS55 KVEF 302012 SVSVEF Severe Weather Statement National Weather Service Las Vegas NV 112 PM MST Sun Aug 30 2020 AZC015-302030- /O.CON.KVEF.SV.W.0015.000000T0000Z-200830T2030Z/ Mohave AZ- 112 PM MST Sun Aug 30 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR CENTRAL MOHAVE COUNTY... At 110 PM MST, a severe thunderstorm was located 22 miles east of Kingman near the interchange of I-40 and Highway 93, moving east at 5 mph. HAZARD...60 mph wind gusts and quarter size hail. SOURCE...Radar indicated. IMPACT...Hail damage to vehicles is expected. This severe thunderstorm will remain over I-40 just east of highway 93 in mainly rural areas of central Mohave County. This includes Interstate 40 in Arizona between mile markers 68 and 85. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move to a shelter, inside a strong building and away from windows. && LAT...LON 3506 11374 3523 11379 3535 11354 3507 11343 TIME...MOT...LOC 2010Z 256DEG 5KT 3516 11363 HAIL...1.00IN WIND...60MPH $$ JA
177
WWUS55 KVEF 302027
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
127 PM MST Sun Aug 30 2020
AZC015-302035-
/O.EXP.KVEF.SV.W.0015.000000T0000Z-200830T2030Z/
Mohave AZ-
127 PM MST Sun Aug 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 130 PM MST...
The storm which prompted the severe thunderstorm warning has
weakened and is no longer expected to produce large hail and
damaging winds. Therefore, the severe thunderstorm warning will be
allowed to expire.
LAT...LON 3506 11374 3523 11379 3535 11354 3507 11343
TIME...MOT...LOC 2025Z 259DEG 11KT 3517 11358
$$
JAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:00 AM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 30, 11:00 AM MST, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1100 AM PDT Sun Aug 30 2020 .SYNOPSIS...Increasing moisture in northwest Arizona will lead to isolated thunderstorms this afternoon and evening. A drying trend will occur Monday and Tuesday, followed by a strong ridge of high pressure building over the entire region with temperatures climbing well above normal again toward next weekend. && .UPDATE...A thunderstorm outflow boundary moved up through Mohave County and the Colorado River Valley earlier this morning resulting in a decent increase in low level moisture. Dewpoints at 10 am were in the mid 60s in Lake Havasu, Needles, and Bullhead City with mid to upper 50s reaching as far north as Boulder City and Lake Mead in addition to much of southern and central Mohave County. Looking at the VAD wind profile from the Yuma radar shows a 5-6000 ft deep southeasterly flow of 10-15 knots which has not translated to KESX which continues to show a deep layer southwesterly flow. The operational EMC RAP analysis shows a moisture axis extending into southern Mohave County and the Colorado River Valley where precipitable water values are just shy of 1.6 inches along our southern CWA border with 1 inch PWs reaching as far north as Laughlin and Kingman. Moderate instability is in place over southern Mohave and southeast San Bernardino counties with little to no inhibition. Current satellite imagery shows cumulus rapidly developing over the mountains in Mohave County and with thunderstorm ingredients in place, isolated to scattered thunderstorms should begin to develop within the next 1-2 hours. Storms will be capable of producing heavy rain and localized flash flooding in addition to gusty winds 30-40 mph. The afternoon and evening forecast period was updated and is out. && .PREV DISCUSSION... /issued at 220 AM PDT Sun Aug 30 2020/ .SHORT TERM...through Tuesday. Mostly clear skies areawide as of just after 1 AM. Farther southeast, an outflow boundary was moving northwest through Maricopa and La Paz counties. This boundary will bring higher dewpoints to southern Mohave County today, which was one of the reasons for the Flash Flood Watch for this afternoon. However, newer model runs suggest the best lifting mechanisms will remain just outside of our CWA, leaving Mohave County with isolated to scattered storms popping up on the higher terrain in the afternoon. These storms will still have the potential to produce isolated heavy rain, and maybe even isolated flash flooding, but the threat of widespread and/or significant flash flooding has decreased considerably. Thus, the Flash Flood Watch has been cancelled. Monday should see isolated storms in roughly the same areas, although perhaps even less coverage than this afternoon. Tuesday brings a change as a cold front...yes, a cold front...drives south through the Great Basin and much of the Mojave Desert. A shortwave trough over Alaska early this morning will dive down the east side of the eastern Pacific ridge Monday, reaching the Four Corners area by Tuesday morning. This will increase northerly mid level flow over our area, advecting in not-quite-as-warm air, and jeopardizing the streak of 100+ degree days at KLAS on Tuesday. This front could also focus enough lift to kick off thunderstorms in the residual moisture lingering in Mohave County. The models aren't very enthusiastic about this possibility, but it's worth watching, especially if the moisture seeps farther northwest than forecast. .LONG TERM...Wednesday through Saturday. After the aforementioned shortwave trough dives south and begins its eastward progression, a ridge originating from the northern Pacific will shift into the western CONUS and take its place. This will bring yet another opportunity for above average temperatures for the foreseeable future. In fact, cluster analysis is rather strongly indicated a long duration, high amplitude ridge pattern that would be rather tough to break in the long term. Already, weekend highs in the 00Z MEX are advertising records for KLAS and the NBM population showing just a hair below. This would mean heat risk values will likely return to major/extreme, thus necessitating heat related messaging again. && .AVIATION...For McCarran...The chance for thunderstorms in or nearby the terminals today has decreased since the previous forecasts. Convection should be confined to western Arizona, with the only impact likely being to the Peach Springs corridor this afternoon. In general, increasing confidence for dry conditions for the Las Vegas area today and tonight with a few clouds around 10kft late this morning through the afternoon. Winds will be like the past few days with southerly winds gusting to 20kts in the afternoon, then tapering off overnight. For the rest of southern Nevada, northwest Arizona and southeast California...Convection is possible over Arizona today, mainly staying east of the Colorado River Valley. Not anticipating any direct thunderstorm impacts at any TAF sites today other than a very low chance for sudden gusty winds for distant thunderstorm outflows at EED and IFP. Expecting another day with breezy south to southwest winds in the afternoon, gusting to around 20kts in most locations. Occasional VFR clouds to around 10kft are possible in Arizona, including the COlorado River Valley, with mostly clear skies anticipated elsewhere. Winds will taper off tonight and follow similar patterns to winds over the past few nights. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Salmen SHORT TERM...Morgan LONG TERM...TB3 AVIATION...Nickerson For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 1:19 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.